Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
192 Doctors are Online

Having swollen tongue, found neuroma and removed. Have swollen, burning tongue with red spots. On celex and xanax

User rating for this question
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11916 Questions
hi...I am having a reoccurring swollen tongue. The ENT found neuroma and removed from my tongue. Now I have another one and flare up, swollen, burning tongue with light red spots on it. I am wondering could I be allergic to my medication. Anti depressants (celexa), xanex, rozem ( doubtful I just started), the past this has happen but I was on different meds. I also have GI issues.
Posted Sun, 30 Jun 2013 in Ear, Nose and Throat Problems
Answered by Dr. Michelle Gibson James 22 minutes later
Hi, thanks for using healthcare magic

Any medication has the potential to cause an allergic reaction. Severe allergic reactions can be associated with swelling of the tongue, this would typically take place in an anaphylactic allergic reaction.

If the swelling is severe it can result in difficulty breathing.

If you have a previous history of severe allergic reaction to medication, it is possible that it is recurring. You may want to consider allergy testing, allergy tests can be done to a variety of medications .
If the specific tests are not available your doctor may consider switching one at a time to see if there is a decrease in symptoms.

With a history of previous neuroma in the tongue, your doctor may also refer back to the ENT doctor to rule this out.

The red areas or spots that you are seeing are part of the inflammatory reaction that is occuring.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
Follow-up: Having swollen tongue, found neuroma and removed. Have swollen, burning tongue with red spots. On celex and xanax 2 minutes later

I had the allergy test but all came back ok, except dust, certain tree and pollen. My GI doctor wanted to retest for wheat. But I can not go to doctor until insurance kicks in in a month, I am wondering should I come off all meds and wheat to see if I feel better. Another scare is could I have HIV, my husband has strange rash on groin area. I now glossitis is a symptom of HIV. Sorry to be all over the place with my questions, I am just scared and confused.
Answered by Dr. Michelle Gibson James 34 minutes later
Hi, it is understandable to be concerned

Glossitis is not a specific symptom of HIV nor is a penile or groin rash. Though HIV can be associated with symptoms, it is usually silent and not diagnosed till the individual may start exxperiencing opportunisitic infections (such as pneumonia, prolonged diarrhoea, brain infections, yeast in the mouth and throat) or the person is screened for another reason.

Glossitis can occur in a number of different conditions including reaction to medications, vitamin or iron deficiency, alcohol, smoking, bacterial infections, reaction to foods.
HIV does not typically cause a groin rash , this could also be as a result to chemicals such as any creams, ointments, soaps or as a result of a bacterial or fungal infection which occur commonly in persons with no history of HIV.

It would not be best to come off all of your medications at once. Your doctor and your self can decide if this is necessary to come off any or one at a time.
If you stop all at once and the reaction stops, you and your doctor will not know which one was causing the problem.

You would need to do it one at a time to see which one if any when stopped, causes the problem to improve.

Please feel free to ask any thing else
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor